Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2017, 5:08 PM CDT for Chase County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Mar 24, 2017, 5:29 PM CDT
- In force
- 21 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 5:08 PM CDT | HAIL 1 | Cottonwood Falls, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WUUS53 KICT 242208 SVRICT KSC017-242245- /O.NEW.KICT.SV.W.0020.170324T2208Z-170324T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 508 PM CDT FRI MAR 24 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northeastern Chase County in east central Kansas... * Until 545 PM CDT * At 508 PM CDT, a severe thunderstorm was located near Strong City, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie Preserve and Tallgrass Prairie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3836 9636 3836 9659 3852 9663 3852 9636 TIME...MOT...LOC 2208Z 176DEG 16KT 3845 9649 HAIL...1.00IN WIND...<50MPH $$ JAKUB
2 follow-up statements
080
WWUS53 KICT 242223
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
523 PM CDT FRI MAR 24 2017
KSC017-242245-
/O.CON.KICT.SV.W.0020.000000T0000Z-170324T2245Z/
Chase KS-
523 PM CDT FRI MAR 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CHASE COUNTY...
At 522 PM CDT, a severe thunderstorm was located 7 miles north of
Strong City, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
Preserve and Tallgrass Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 9636 3836 9659 3852 9663 3852 9636
TIME...MOT...LOC 2222Z 176DEG 16KT 3850 9649
HAIL...1.00IN
WIND...60MPH
$$
METZGER609
WWUS53 KICT 242229
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
529 PM CDT FRI MAR 24 2017
KSC017-242239-
/O.CAN.KICT.SV.W.0020.000000T0000Z-170324T2245Z/
Chase KS-
529 PM CDT FRI MAR 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3836 9636 3836 9659 3852 9663 3852 9636
TIME...MOT...LOC 2227Z 176DEG 16KT 3854 9649
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:02 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 24, 3:02 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 302 PM CDT Fri Mar 24 2017 .SHORT TERM...(This evening through Monday night) Issued at 302 PM CDT Fri Mar 24 2017 Latest trends in the RAP/HRRR continue to support the forecast thesis of low-topped, strong to severe convection potential late this afternoon/early evening across south central/southeast Kansas. The NAM/RAP may also have the right idea in backing the surface flow and advecting higher surface dew points a bit further west across parts of south central Kansas between 21-00z. This supports SBCAPE values of 1200-1500 j/kg with low level (0-3km) CAPE values over 225 j/kg. So all facets of severe weather will remain possible in the potential cold-core setup as the near northeast quad of the upper low affects the area through early this evening. Scattered to numerous showers can be expected tonight into Saturday morning within the back edge of the deformation zone and wrap-around precip to the north and northwest of the eastward migrating upper low. Its rather slow northeast departure across Missouri through Saturday supports holding on to low to modest PoPs across southeast Kansas through much of the day. After a brief respite late Saturday into early Sunday, the next upper trof will move into the area late Sunday through early Monday. The modest moisture return will be sufficient given the progged transient lift across the area for scattered showers and a few storms over southern Kansas. After some morning precip chances Monday, dry weather is expected in the afternoon. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 302 PM CDT Fri Mar 24 2017 Another upper trof will dig south across California early next week and into a closed low across the southwest CONUS. This system still looks to move east across the central and southern Plains by mid-week, providing the area with more precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM CDT Fri Mar 24 2017 Main aviation concern will be storms this afternoon and lowering ceilings tonight. Storms are expected to develop in the next couple of hours just east of I-135 and am currently going with the thinking they will be just east of KICT. So as far as daytime convection, feel KCNU will have the best chance generally after 20z. Cold front will surge through the area as the powerful upper low tracks east. This will flip winds around to the north and also usher-in some MVFR ceilings. This front should move through KRSL by 23z and KICT after 00z. Confidence is high in widespread MVFR ceilings, and some IFR can't be ruled out, especially west of I-135 tonight. && .FIRE WEATHER... Issued at 302 PM CDT Fri Mar 24 2017 Scattered to numerous showers and storms will affect much of the area this evening into the overnight hours before ending early on Saturday. Gusty winds this evening ahead of and behind a cold front will keep grassland fire danger very high in rain-free areas. Fire danger is expected to be only moderate to high the next several days with a good chance for showers again late Sunday into early Monday. These rains should provide decent green-up across the area as we head into next week. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 59 42 72 / 60 20 0 30 Hutchinson 44 58 40 70 / 50 10 0 30 Newton 44 56 41 69 / 60 20 0 30 ElDorado 46 57 42 71 / 70 30 0 30 Winfield-KWLD 47 61 42 74 / 60 20 0 30 Russell 40 58 38 66 / 30 10 0 30 Great Bend 40 60 38 66 / 30 0 0 30 Salina 44 57 40 67 / 60 20 0 20 McPherson 44 56 39 69 / 50 20 0 30 Coffeyville 50 60 44 74 / 60 50 0 30 Chanute 49 58 43 72 / 70 60 10 20 Iola 49 57 43 71 / 70 60 10 20 Parsons-KPPF 50 59 44 73 / 60 60 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CDT this evening for KSZ067>070-082- 083-091>094-098. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL FIRE WEATHER...KED
Hazardous weather outlook, Mar 24, 3:42 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 342 PM CDT Fri Mar 24 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 342 PM CDT Fri Mar 24 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected through early this evening. The main threats will be hail up to golf ball size and damaging winds to 65 mph. A brief tornado or two will be possible as well, especially in south-central Kansas and the Flint Hills. Very high grassland fire danger will affect rain-free areas this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another chance for strong and perhaps a few severe storms will be on Sunday afternoon and evening for portions of southern Kansas. The main concerns will be large hail and damaging winds. A chance for thunderstorms will also return by the middle of next week across southern Kansas. A few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through early this evening, primarily across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Mar 24, 4:46 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 446 PM CDT FRI MAR 24 2017 KSZ068-083-242230- Harvey KS-Sedgwick KS- 446 PM CDT FRI MAR 24 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Harvey County in south central Kansas... North central Sedgwick County in south central Kansas... * Until 530 PM CDT * At 443 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Bentley, or near Colwich... moving north at 15 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Newton, Valley Center, Halstead, Sedgwick, Burrton, Mount Hope, Andale and Bentley. LAT...LON 3785 9737 3777 9764 3804 9770 3806 9739 TIME...MOT...LOC 2146Z 174DEG 15KT 3785 9752 JAKUB
Local storm report, Mar 24, 4:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 NW WEST WICHITA 37.70N 97.47W
03/24/2017 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL ACROSS WEST
WICHITA.
&&
RBLLocal storm report, Mar 24, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL BENTLEY 37.89N 97.52W
03/24/2017 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
VIA KWCH-TV
&&
KEDLocal storm report, Mar 24, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL GODDARD 37.66N 97.58W
03/24/2017 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
RBLSpecial weather statement, Mar 24, 5:06 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
506 PM CDT FRI MAR 24 2017
KSZ053-242230-
Chase KS-
506 PM CDT FRI MAR 24 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Chase County in east central Kansas...
* Until 530 PM CDT
* At 505 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Strong City...moving north at
20 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
Preserve and Tallgrass Prairie.
LAT...LON 3849 9635 3833 9637 3831 9659 3852 9665
3852 9636
TIME...MOT...LOC 2206Z 176DEG 16KT 3840 9649
JAKUBSpecial weather statement, Mar 24, 5:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
508 PM CDT FRI MAR 24 2017
KSZ049-242245-
Saline KS-
508 PM CDT FRI MAR 24 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Saline County in central Kansas...
* Until 545 PM CDT
* At 505 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Solomon, or 11 miles west of
Abilene...moving north at 20 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
New Cambria.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3886 9737 3885 9752 3896 9755 3896 9737
TIME...MOT...LOC 2208Z 176DEG 16KT 3893 9742
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:30 AM CDT | Red Flag Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more | 12 hr |
| Mar 24, 2:50 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| Mar 24, 3:11 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Mar 24, 4:19 PM CDT | Special Weather Statement | ICT | Reno | 41 min |
| Mar 24, 4:26 PM CDT | Special Weather Statement | ICT | Sumner | 49 min |
| Mar 24, 4:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 41 min |
| Mar 24, 4:37 PM CDT | Special Weather Statement | ICT | Butler | 38 min |
| Mar 24, 4:46 PM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 24, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 46 min |
| Mar 24, 5:06 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Mar 24, 5:08 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Mar 24, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
| Mar 24, 5:12 PM CDT | Special Weather Statement | ICT | Chase | 33 min |
| Mar 24, 5:26 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Mar 24, 5:31 PM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 24, 5:32 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| Mar 24, 5:46 PM CDT | Special Weather Statement | ICT | McPherson | 29 min |
| Mar 24, 5:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Mar 24, 5:53 PM CDT | Special Weather Statement | ICT | Chase | 37 min |
| Mar 24, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 30 min |
| Mar 24, 6:03 PM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Mar 24, 6:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 38 min |
| Mar 24, 6:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Mar 24, 6:33 PM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Mar 24, 6:42 PM CDT | Special Weather Statement | ICT | Butler | 48 min |
| Mar 24, 6:55 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.